Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 95, NWS St. Louis, MO

June 21, 2015Calhoun County, Jersey County, Madison County, Illinois; Lincoln County, Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2015, 9:57 AM CDT for Calhoun County, Jersey County, Madison County, Illinois; Lincoln County, Saint Charles County, Saint Louis County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2015, 9:57 AM CDT (14:57 UTC)
Expired
Jun 21, 2015, 10:28 AM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Madison County, IL, Lincoln County, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 37 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS53 KLSX 211457
SVRLSX
ILC013-083-119-MOC113-183-189-211545-
/O.NEW.KLSX.SV.W.0095.150621T1457Z-150621T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
957 AM CDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  EXTREME NORTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1045 AM CDT

* AT 955 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF WINFIELD...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ORCHARD FARMS...GRAFTON...ELSAH...PORTAGE DES SIOUX...MEPPEN...
  BRUSSELS...GOLDEN EAGLE...KAMPVILLE...DEER PLAIN...OTTERVILLE...
  MCCLUSKY AND DELHI.

THIS WARNING INCLUDES PERE MARQUETTE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3905 9020 3880 9023 3888 9076 3906 9074
TIME...MOT...LOC 1457Z 276DEG 17KT 3896 9063

HAIL...1.00IN
WIND...60MPH

$$

BRITT
2 follow-up statements
474 
WWUS53 KLSX 211513
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 AM CDT SUN JUN 21 2015

MOC113-211522-
/O.CAN.KLSX.SV.W.0095.000000T0000Z-150621T1545Z/
LINCOLN MO-
1013 AM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3904 9059 3901 9020 3880 9023 3886 9060
TIME...MOT...LOC 1512Z 283DEG 26KT 3892 9046

$$

ILC013-083-119-MOC183-189-211545-
/O.CON.KLSX.SV.W.0095.000000T0000Z-150621T1545Z/
JERSEY IL-MADISON IL-CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-
1013 AM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ST. LOUIS...NORTHEASTERN ST. CHARLES...CALHOUN...EXTREME NORTHWESTERN
MADISON AND SOUTHERN JERSEY COUNTIES UNTIL 1045 AM CDT...

AT 1009 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORCHARD
FARMS...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GRAFTON...ORCHARD FARMS...ELSAH...PORTAGE DES SIOUX AND WEST ALTON.

THIS WARNING INCLUDES PERE MARQUETTE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3904 9059 3901 9020 3880 9023 3886 9060
TIME...MOT...LOC 1512Z 283DEG 26KT 3892 9046

HAIL...1.00IN
WIND...60MPH

$$

BRITT
579 
WWUS53 KLSX 211528
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 AM CDT SUN JUN 21 2015

ILC013-083-119-MOC183-189-211538-
/O.CAN.KLSX.SV.W.0095.000000T0000Z-150621T1545Z/
JERSEY IL-MADISON IL-CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-
1028 AM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS...
NORTHEASTERN ST. CHARLES...CALHOUN...EXTREME NORTHWESTERN MADISON AND
SOUTHERN JERSEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3904 9059 3901 9020 3880 9023 3886 9060
TIME...MOT...LOC 1528Z 283DEG 26KT 3889 9032

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:47 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 6:47 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
647 AM CDT Sun Jun 21 2015

.SHORT TERM:  (Through Tonight)
Issued at 343 AM CDT Sun Jun 21 2015

Scattered thunderstorms are expected to develop within a warm/moist
unstable airmass. Initiation will be favored near effective boundary
which looks to bisect the CWFA this afternoon. Storms that do develop
will have the potential of becoming severe due to favorable CAPE/shear
profiles. Multicell clusters are favored storm mode with damaging winds
and large hail the predominate threats.

Temperatures today will be tricky but expecting initiation to be late
enough in the day for temperatures to bounce into upper 80s to low
90s along/south of Interstate 70. Did cool temps a couple of degrees
north of I-70 compared to yesterday's forecast as effective boundary
looks to remain largely south of these regions along with a northerly
component to the wind.

Frontal boundary is expected to lift back to the north and east as a
warm front tonight. Showers and thunderstorms will be possible
tonight...especially for portions of northeast Missouri and west-central
Illinois as low-level jet strengthens. Otherwise...a warm and muggy night
looks to be in store for the bi-state area with lows in the 70s.

Gosselin

.LONG TERM:  (Monday through Saturday)
Issued at 343 AM CDT Sun Jun 21 2015

Monday still appears to be the warmest day of the week as 850-hPa thermal
ridge advects toward the northwestern portion of the CWA with 850 hPa
temps above +20C. Continued to lean above guidance within this regime
which results in high temperatures in the low to mid 90s. Highest heat
index readings of around 105F look likely in and around metropolitan
St. Louis so will go ahead and issue a heat advisory for Monday
afternoon/early evening.

Pretty strong cap still being advertised by NWP guidance but some
models (a la the NAM and European) do develop convection along the
next cold frontal boundary late Monday evening. Should these storms
develop...they would likely move into portions of northeast Missouri
and west-central Illinois and could pose a severe threat as well.
For now...have chance PoPs as cap still looks fairly strong along
with weak sfc convergence along cold front and an overall lack of
good upper-level support for ascent.

Cold front looks to stall out and become quasi-stationary on Tuesday
across the area with continued chances of showers/storms particularly
near wherever that boundary sets up. Tuesday's high temperatures...similar
to today...will be difficult but appears southern sections should warm
up into the low to mid 90s with northern areas in the mid 80s.

Better chance of showers/storms Tuesday night across northeast sections
of the area as boundary lifts back to the north and east as a warm front
and interacts with WSW LLJ. Added likely PoPs for Tue night over portions
of the area due to good model agreement in this scenario.

Continued chances of showers and storms through the rest of the work
week with best chance probably between Thursday night and early Saturday
as next cold front moves into area. Slightly cooler weather still appears
likely by Friday/Saturday...mostly due to clouds/precip chances. Models
tonight have backed off a bit (and delayed things by about a day) with
respect to transition to more of a NW flow regime. However...ECMWF
model pretty cool 850 temps moving in by next weekend.

Gosselin
&&

.AVIATION:  (For the 12z TAFs through 12z Monday Morning)
Issued at 647 AM CDT Sun Jun 21 2015

Weak frontal boundary slowly moving south into forecast area this
morning. Will see winds veer to the southwest to west as front
sinks south. However, front to wash out by late in the day with
winds becoming southerly once again. Otherwise, dealing with
morning showers/storms for metro area tafs, then next round
beginning between 18z-20z this afternoon. For now trying to pin
down timing and coverage is hard so just have vicinity trw
mention. Will see this round of activity diminish by 02z Monday.

Specifics for KSTL:
Weak frontal boundary slowly moving south into forecast area this
morning. Will see winds veer to the southwest to west as front
sinks south. However, front to wash out by late in the day with
winds becoming southerly once again. Otherwise, dealing with
morning showers/storms/mvfr conditions for metro area tafs, then next
round beginning by 20z this afternoon. For now trying to pin down
timing and coverage is hard so just have vicinity trw mention.
Will see this round of activity diminish by 02z Monday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY from 1 PM to 7 PM CDT Monday FOR Jefferson MO-St.
     Charles MO-St. Louis City MO-St. Louis MO.

IL...HEAT ADVISORY from 1 PM to 7 PM CDT Monday FOR Madison IL-Monroe
     IL-St. Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jun 21, 4:12 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
412 AM CDT SUN JUN 21 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
412 AM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON
ACROSS THE AREA. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL POINTS ALONG THE ILLINOIS RIVER AS WELL AS CHESTER ON THE
MISSISSIPPI ARE IN OR ARE EXPECTED TO EXCEED MAJOR FLOOD STAGE
WITHIN THE NEXT OOUPLE OF DAYS.

HEAT INDEX READINGS WILL APPROACH 105 DEGREES DURING THE AFTERNOON
AND EARLY EVENING HOURS ON MONDAY IN AND AROUND METROPOLITAN ST.
LOUIS. PLEASE SEE THE HEAT ADVISORY PRODUCT FOR MORE DETAILS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR PARTS OF THE AREA
FROM MONDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

GOSSELIN

In the hours before

Local storm report, Jun 21, 7:22 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      CLARKSVILLE             39.37N  90.91W
06/21/2015                   PIKE               MO   LAW ENFORCEMENT

            HIGHWAY N HAS BEEN CLOSED DUE TO FLASH FLOODING...NEAR
            CLARKSVILLE.

&&

BYRD
Local storm report, Jun 21, 7:44 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      LADDONIA                39.24N  91.64W
06/21/2015                   AUDRAIN            MO   LAW ENFORCEMENT

            SEVERAL SECONDARY ROADS ARE FLOODED. ONE ROAD HAD A
            CULVERT WASHED OUT.

&&

BYRD
Local storm report, Jun 21, 7:46 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      MIDDLETOWN              39.13N  91.41W
06/21/2015                   MONTGOMERY         MO   LAW ENFORCEMENT

            A NUMBER OF SECONDARY ROADS ARE FLOODED.

&&

BYRD
Local storm report, Jun 21, 7:50 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
750 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      MIDDLETOWN              39.13N  91.41W
06/21/2015                   MONTGOMERY         MO   LAW ENFORCEMENT

            A NUMBER OF SECONDARY ROADS ARE FLOODED. ROUTE CC EAST
            OF WELLSVILLE AND ROUTE E SOUTHEAST OF MIDDLETOWN ARE
            CLOSED.

&&

CORRECTED REMARKS

BYRD
Local storm report, Jun 21, 7:55 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      EWING                   40.01N  91.71W
06/21/2015                   LEWIS              MO   LAW ENFORCEMENT

            A NUMBER OF ROADS ARE STILL CLOSED DUE TO
            FLOODING...INCLUDING HIGHWAY 156 NEAR GRASSY
            CREEK...WEST OF EWING...HIGHWAY C EAST OF EWING AND
            HIGHWAY D SOUTH OF LA BELLE.

&&

BYRD
Local storm report, Jun 21, 8:05 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       4 SW MIDDLETOWN         39.09N  91.46W
06/21/2015  M4.25 INCH       MONTGOMERY         MO   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL. THEIR GRAVEL DRIVE HAS SOME
            WASHOUTS ON IT DUE TO THE HEAVY RAIN.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:23 PM CDTSevere Thunderstorm WarningLSXAdams67 min
Jun 20, 8:55 PM CDTSevere Thunderstorm WarningLSXAdams, Brown65 min
Jun 20, 10:08 PM CDTFlash Flood WarningLSXAdams6 hr
Jun 21, 12:52 AM CDTRiver Flood WarningLSXAdams11 days
Jun 21, 1:40 AM CDTAreal Flood AdvisoryLSXAdams, Pike6 hr
Jun 21, 1:48 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey42 min
Jun 21, 3:46 AM CDTHeat AdvisoryLSXMadison, Monroe, Saint Clair39 hr
Jun 21, 3:54 AM CDTFlash Flood WarningLSXCalhoun, Pike6 hr
Jun 21, 4:01 AM CDTFlash Flood WarningLSXAdams6 hr
Jun 21, 10:08 AM CDTFlash Flood WarningLSXCalhoun, Pike6 hr
Jun 21, 3:40 PM CDTAreal Flood WarningLSXCalhoun, Pike12 hr
Jun 20, 11:47 PM CDTRiver Flood WarningLSXLewis10 days
Jun 20, 11:47 PM CDTRiver Flood WarningLSXLewis60 hr
Jun 21, 2:31 AM CDTRiver Flood WarningLSXMarion72 hr
Jun 21, 4:45 AM CDTFlash Flood WarningLSXAudrain, Montgomery, Pike, Ralls6 hr
Jun 21, 5:39 AM CDTRiver Flood WarningLSXLincoln70 hr
Jun 21, 9:48 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery42 min
Jun 21, 10:56 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.